Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2002, 4:20 PM CDT for Brewster County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2002, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 5, 2002, 6:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122 WUUS54 KMAF 052120 SVRMAF TXC043-052200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 500 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALPINE...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ALPINE AND ALTUDA LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3057 10351 3038 10377 3008 10344 3027 10326
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:39 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 5, 3:39 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT FRI JUL 5 2002 A WET WEEKEND MAY BE IN STORE FOR THE REGION. ON THE BIG PICTURE... THE UPPER WHICH HAS HELPED BRING THE SIGNIFICANT RAINS TO CENTRAL TX WAS STILL ORIENTED N/S FROM AROUND LAREDO TO THE WESTERN OK. ANOTHER VORT MAX ASSOCIATED WITH IT WAS SPINNING AND SLOWLY DRIFTING NW OVER THE EASTERN EDWARDS PLATEAU. ANOTHER UPPER LOW WAS PRESENT OVER NM. EARLIER THIS WEEK...IT WAS THE CUT OFF LOW THAT CAME FROM OFF THE BAJA/CA COAST. IT WAS BEING PUSHED SLOWLY EAST BY A SURGE OF SUBTROPICAL MOISTURE HEADED NE FROM 20N130W. DEWPOINTS MAINLY IN THE 60S WERE NOTED OVER MOST OF THE PLAINS LOCALITIES...WITH 50S IN THE MOUNTAINS...AND NEARING 70F JUST EAST OF THE COUNTY WARNING AREA. THIS FORECAST WILL BE A TRICKY ONE. MAINLY LEANED WITH THE AVN MODEL IN REGARDS TO PRECIP. LARGE SCALE RIDGING WILL PREVAIL OVER THE SW THROUGH THE FORECAST PERIOD. THE UPPER LEVEL LOW OVER NM WILL DRIFT EAST AND SHOULD JOIN FORCES WITH THE TX SYSTEM. THE DETAILS PORTRAYED BY THE MODELS WERE OVERALL SIMILAR. HOWEVER THE ETAS WAS TAKING THE BULK OF THE TX SYSTEM FURTHER TO THE TX PANHANDLE...WHILE THE NGM WAS MUCH WEAKER AND FURTHER SOUTH. THE AVN WAS SORT OF A COMPROMISE AND DID NOT SHOW THE NGMS OVER PRODUCTION OF PRECIP OVER THE UPSLOPE AREAS OF WEST TX/SE NM. CONSIDERING THE AMOUNTS OF RAINFALL AND PRECIP WATER AMOUNTS IN THE ATMOSPHERE...THE ETAS LOOKED TO DRY BUT SIMILAR IN QPF PLACEMENT. IT APPEARS THAT TOMORROW WILL BE THE BEST ODDS ON RECEIVING PRECIP...WITH SOME AMOUNTS HEAVY. THIS ISSUANCE... WILL HOLD OFF ON A FLASH FLOOD WATCH BUT THIS IS SOMETHING FOR LATER SHIFTS TO CONSIDER. THE HPC PRECIP BRANCH DAY-2 OUTLOOK GRAPHIC AND REASONING FOR THE REGION LOOKS INTERESTING. WATER VAPOR ANIMATION WAS SHOWING DRY SLOTTING TAKING PLACE FROM THE WESTERN BIG BEND TO NORTH/SOUTH TX/NM BORDER. THE STRONGER DAYTIME HEATING THERE COULD LEAD TO MORE CONVECTION DEVELOPING LATE THIS AFTERNOON AND DURING THE EVENING. IF STORMS FIRE...THEY COULD BECOME MARGINALLY SEVERE STORMS. STORM MOVEMENT WOULD BE EAST...AND SIMILAR TO YESTERDAY MAY HOLD TOGETHER AND REACH THE CENTRAL BASIN OVERNIGHT. HIGHER AMOUNTS OF LOWER/MIDDLE ATMOSPHERE MOISTURE AND MORE CLOUD COVERAGE...SHOULD TRIM TEMPS OVER THE NEXT COUPLE OF DAYS TO OR A BIT BELOW SEASONAL NORMS. THE EXTENDED...THE UPPER SYSTEMS WILL GRADUALLY WASH OUT AS EVEN STRONGER RIDGING BUILDS OVER THE 4-CORNERS/EASTERN GREAT BASIN. A +600 DECAMETER RIDGE AT 500MB WAS SHOWN BY THIS MORNINGS AVN AND THE EARLIER MRF OVER EASTERN UTAH WED/THU/FRI TIME RANGE. SURFACE HIGH TEMPS SHOULD WARM TO OR ABOVE SEASONAL NORMS...AND WILL RAISE TEMPS FOR THE LATER PARTS OF THE EXTENDED. EXCEPT FOR THE MOUNTAINS...WILL TRIM POPS BACK OVER THE PLAINS IN THE EXTENDED. PRELIMINARY TEMPS AND PROBABILITY OF PRECIP FOLLOW.. MAF 69/85/67/88 5573 LSA 67/84/65/87 6573 6R6 71/86/72/88 4433 MRF 61/82/62/84 5433 CNM 67/87/65/91 6553 .MAF... TX...NONE. NM...NONE. BOYD
In the hours before
Special weather statement, Jul 5, 3:08 PM CDT, 1 hour 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT FRI JUL 5 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER CENTRAL NEW MEXICO WHILE A MOIST AIRMASS RESIDES OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. THE COMBINATION OF THE AIRMASS...THE UPPER LEVEL DISTURBANCE...AND DAYTIME HEATING WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. .WEATHER HAZARDS... THUNDERSTORMS AND HEAVY RAIN... SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...AN ABUNDANT SUPPLY OF MOISTURE AND SLOW MOVEMENT OF INDIVIDUAL THUNDERSTORMS WILL RESULT IN THE THREAT OF VERY HEAVY RAINS. LOCAL FLOODING OF LOW LYING AREAS...ARROYOS...AND CREEKS WILL BE POSSIBLE WITH ANY ORGANIZED THUNDERSTORM DEVELOPMENT. PONDING OF WATER WILL ALSO OCCUR ON AREA ROADWAYS. SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:05 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jul 4, 8:17 PM CDT | Tornado Warning | MAF | Glasscock | 28 min |
| Jul 5, 3:55 AM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.